Medline ® Abstract for Reference 14
of 'Toxicities associated with checkpoint inhibitor immunotherapy'
Skin reactions in a subset of patients with stage IV melanoma treated with anti-cytotoxic T-lymphocyte antigen 4 monoclonal antibody as a single agent.
Jaber SH, Cowen EW, Haworth LR, Booher SL, Berman DM, Rosenberg SA, Hwang ST
Arch Dermatol. 2006 Feb;142(2):166-72.
OBJECTIVE: To describe the clinical and histologic manifestations of skin reactions incidentally noted in patients with stage IV melanoma who were treated with up to 9 mg/kg of a humanized monoclonal antibody reactive against human cytotoxic T-lymphocyte antigen 4 (anti-CTLA-4) as a single agent every 3 weeks.
SETTING: Single-institution prospective study.
DESIGN: Patients treated with anti-CTLA-4 as a sole agent were prospectively referred for clinicopathologic characterization of skin reactions occurring during treatment.
MAIN OUTCOME MEASURES: Specific clinicopathologic features were determined by means of a detailed history, a physical examination, conventional histologic analysis, antibody staining, and complete blood cell counts.
RESULTS: Nine (14%) of 63 consecutive patients treated with anti-CTLA-4 as a sole agent developed skin eruptions that were attributed to anti-CTLA-4 in 8 of them. Skin lesions consisted primarily of discrete, pruritic, erythematous, minimally scaly papules that typically coalesced into thin plaques on the trunk and extensor surfaces of the extremities. Extensive alopecia was also noted in 1 patient. Histologically, a superficial, perivascular CD4+-predominant T-cell infiltrate with eosinophils in the dermis, rare dyskeratotic cells, and mild epidermal spongiosis were present. An increase (compared with pretreatment values) in the peripheral blood eosinophil frequency was observed in patients at the time of skin eruptions (P = .006).
CONCLUSIONS: Specific features of the skin eruption dermatitis with increased tissue and peripheral blood eosinophil levels in a subset of treated patients. Specific features of skin eruption associated with anti-CTLA-4 resemble those described for maculopapular reactions to medications.
Dermatology Branch, Center for Cancer Research, National Cancer Institute, Bethesda, MD 20892-1908, USA.